Alert archive / Florida / Rip Current Statements in 2022

Rip Current Statement 46, NWS Miami, FL

December 28, 2022Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this rip current statement at Dec 28, 2022, 2:03 AM EST for Broward County, Miami-Dade County, Palm Beach County, Florida. It took effect at Dec 28, 2022, 1:00 PM EST. It was in force for 54 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2022, 2:03 AM EST (07:03 UTC)
In effect from
Dec 28, 2022, 1:00 PM EST
Expired
Dec 30, 2022, 7:00 PM EST
In force
54 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 7.1 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2022-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2022-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WHUS42 KMFL 280703
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
203 AM EST Wed Dec 28 2022

FLZ168-172-173-290700-
/O.NEW.KMFL.RP.S.0046.221228T1800Z-221230T1200Z/
Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade-
203 AM EST Wed Dec 28 2022

...HIGH RIP CURRENT RISK IN EFFECT FROM 1 PM EST THIS AFTERNOON
THROUGH FRIDAY MORNING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Palm Beach, Coastal Broward and Coastal Miami- 
  Dade Counties.

* WHEN...From 1 PM EST this afternoon through Friday morning.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
5 follow-up statements
748 
WHUS42 KMFL 281955
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
255 PM EST Wed Dec 28 2022

FLZ168-172-173-291000-
/O.CON.KMFL.RP.S.0046.000000T0000Z-221230T1200Z/
Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade-
255 PM EST Wed Dec 28 2022

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH FRIDAY
MORNING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Palm Beach, Coastal Broward and Coastal Miami- 
  Dade Counties.

* WHEN...Through Friday morning.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
512 
WHUS42 KMFL 290656
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
156 AM EST Thu Dec 29 2022

FLZ168-172-173-300000-
/O.CON.KMFL.RP.S.0046.000000T0000Z-221230T1200Z/
Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade-
156 AM EST Thu Dec 29 2022

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH FRIDAY
MORNING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Palm Beach, Coastal Broward and Coastal Miami- 
  Dade Counties.

* WHEN...Through at least Friday morning.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
256 
WHUS42 KMFL 292042
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
342 PM EST Thu Dec 29 2022

FLZ168-172-173-301000-
/O.EXT.KMFL.RP.S.0046.000000T0000Z-221231T0000Z/
Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade-
342 PM EST Thu Dec 29 2022

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH FRIDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Palm Beach, Coastal Broward and Coastal Miami- 
  Dade Counties.

* WHEN...Through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
493 
WHUS42 KMFL 300841
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
341 AM EST Fri Dec 30 2022

FLZ168-172-173-310000-
/O.CON.KMFL.RP.S.0046.000000T0000Z-221231T0000Z/
Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade-
341 AM EST Fri Dec 30 2022

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Palm Beach, Coastal Broward and Coastal Miami- 
  Dade Counties.

* WHEN...Through at least this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
471 
WHUS42 KMFL 301944
CFWMFL

Coastal Hazard Message
National Weather Service Miami FL
244 PM EST Fri Dec 30 2022

FLZ168-172-173-310000-
/O.CON.KMFL.RP.S.0046.000000T0000Z-221231T0000Z/
Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade-
244 PM EST Fri Dec 30 2022

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Palm Beach, Coastal Broward and Coastal Miami- 
  Dade Counties.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this rip current statement went out at Dec 28, 12:25 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Dec 28, 12:25 AM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1225 AM EST Wed Dec 28 2022

...New AVIATION...

.UPDATE...
Issued at 626 PM EST Tue Dec 27 2022

A drier air mass continues to filter into South Florida this
evening as high pressure builds in from the north. Scattered
showers continue over the Atlantic waters, however, these should
begin to dissipate later this evening and into the overnight
hours. While low temperatures tonight will remain on the cool
side, they will not be as chilly as they have been in recent
nights as the winds begin to shift around to the northeast. Low
temperatures tonight will range from the mid to upper 40s on the
west side of Lake Okeechobee to right around 60 along the east
coast.

&&

.SHORT TERM...
(Rest of today through Wednesday)
Issued at 1257 PM EST Tue Dec 27 2022

The short term forecast will be defined by a shortwave passing
across the area today which has shut off the precip early this
afternoon, and then surface high pressure sliding to the east
over the next day which will end the cool northerly flow across
South Florida, and begin a slow warming trend as the flow becomes
more easterly on Thursday. This afternoon there is plenty of
sunshine along the Gulf coast and around the lake and as the
shortwave moves through, the east coast metro should see some
peaks of sun by late this afternoon. Overnight it'll be mostly
clear over the interior and Gulf coast, and partly cloudy along
the Atlantic coast. Overnight lows range from the upper 40s around
the lake, to upper 50s in the east coast metro.

Here's something we haven't said in awhile: Plenty of sunshine
expected on Wednesday and near normal temperatures, with afternoon
highs ranging from the lower 70s around the lake, to mid and upper
70s elsewhere. Enjoy!

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 210 PM EST Tue Dec 27 2022

Mid-level ridging established over our area aloft combined with high
pressure at the surface centered over the Western Atlantic waters
will keep relatively quiet weather in our forecast for the time
being. Southeasterly wind-flow on the periphery of the
aforementioned surface ridge will help facilitate warm air advection
and a gradual moistening of the boundary layer. Although the weather
will remain quiet from a synoptic standpoint, mesoscale processes
(coastal convergence, etc) and the advection of low level moisture
via onshore flow could once again result in an uptick of shower
chances. Latest guidance still shows a pocket of deeper moisture
(associated with an old frontal boundary) retrograding northward
across our area late Thursday into Friday with the greatest focus of
shower activity remaining across the east coast metro areas. The
warming trend will certainly continue as forecast high temperatures
climb into the low 80s area-wide on Friday, with overnight
temperatures on the rebound as well. The "big chill" will have
effectively retreated back north as overnight minimum temps will
remain in the low 70s along the east coast metro areas with
comfortable temps in the 60s elsewhere by the end of this week.

There is still some uncertainty regarding the forecast for the weekend
as a frontal system will likely stall somewhere north of the area
largely due to persistent ridging established aloft. Given the
likely northward- displacement of the mid-level trough and surface
low, it would still lean toward this front stalling sufficiently
north of our area for the precipitation to focus just to the north
of our region over Central or Northern Florida, but confidence
remains not high enough to go with a completely dry forecast for
this cycle. With the stalling of the frontal boundary to the north
and continued warm air advection in the warm sector on the
southside of the boundary, temperatures could reach the middle 80s
across inland Southwest Florida by early next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1224 AM EST Wed Dec 28 2022

VFR conditions will prevail throughout the forecast period with dry
conditions anticipated. Rather light northerly wind flow overnight
will shift to a northeasterly direction by mid-morning with speeds
around around 10 kts.

&&

.MARINE...
Issued at 1257 PM EST Tue Dec 27 2022

Cautionary conditions will persist through Wednesday. Northerly
winds today become E/NE on Wednesday, with speeds today and
Wednesday around 15 kts. Seas generally 3-5 ft in the Atlantic
through Wednesday, and 2-3 ft in the Gulf waters.

&&

.BEACHES...
Issued at 1257 PM EST Tue Dec 27 2022

There is a moderate risk of rip currents across the Palm Beaches
today. Rip current risk increases Wednesday through the end of the
week as onshore flow returns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            77  68  80  70 /  10  10  30  20
West Kendall     77  65  79  67 /  10  10  30  20
Opa-Locka        77  66  79  68 /  10  10  30  20
Homestead        76  67  78  68 /  10  20  30  20
Fort Lauderdale  76  68  78  70 /  10  10  30  20
N Ft Lauderdale  75  68  78  70 /  10  10  30  20
Pembroke Pines   77  66  79  68 /  10  10  30  20
West Palm Beach  75  66  78  68 /   0   0  20  20
Boca Raton       77  67  79  69 /  10  10  30  20
Naples           77  61  80  64 /   0   0  10   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...CMF
LONG TERM....Hadi
AVIATION...Rizzuto
Hazardous weather outlook, Dec 27, 4:34 PM EST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
434 PM EST Tue Dec 27 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
282145-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
434 PM EST Tue Dec 27 2022

...Moderate Risk of Rip Currents for the Palm Beaches...

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...Tonight.

Rip Currents: There is a moderate risk of rip currents for the Palm
Beaches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The rip current risk will likely increase again along the east coast
beaches for the middle and the end of the week as onshore flow
increases.

Hazardous marine conditions may be possible over portions of the
Atlantic Waters during the middle of the week as easterly winds
increase.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 2:04 AM ESTSmall Craft AdvisoryMFL38 hr

Nearby

Rip Current Statements in Florida, 2022Every rip current statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.